Aa
Aa
A
A
A
Close
Avatar universal

Would you recommend Zoloft for elderly

Mum is 78 has very high anxiety, (probably due to early dementia). Trying to treat her anxiety, Dr prescribed Pristiq to which after 4 days her side effets were too much for her, showed a glimpses of calmness however would wake up feeling agitated and out of sorts. It even took 2-3 days to get over withdrawl of pristiq even from such a short period.                                                                                                                                                             The Dr has now suggested Zoloft, any thought or recommendations given the above? Would appreciate advise given I don't think she could cope with another bout of strong side effects
2 Responses
Avatar universal
First of all, is the doctor a geriatric psychiatrist?  I'm guessing not, as Pristiq isn't for anxiety, it's a stimulating antidepressant.  It's also very hard to stop taking.  When it works for anxiety it's usually because the cause is depression -- this class of drugs targets norepinephrine as well as serotonin, and the former is basically adrenaline.  So I wouldn't do anything this particular doctor recommends, I'd get a good psychiatrist who specializes in geriatric medicine.  Also, be very cautious about giving drugs that target brain neurotransmitters to anyone, but especially the young and the old.  Dosages need to be different, brain development is different, and the difficulty of taking these drugs and of quitting them is different.  This is especially true if your Mom has difficulty expressing what she's feeling.  So until you get that kind of specialist, I wouldn't personally do anything (my psychiatrist, for example, has most of her practice treating the elderly, which is unfortunate for me because it means she's no longer available for appointments very often but it does help the elderly).  One thing to consider -- does she eat very much?  If she has little interest in eating, for example, Remeron can be a good drug -- it makes anyone want to eat, creating a lot of weight gain, but for someone with dementia sometimes they stop eating enough, and this drug is easier to stop taking than ssris and snris.  Good luck.  
Avatar universal
thanks for the advice. She does have depression as well..mums doctor doesn't instil much confidence in me I have to say..after I told him her reaction he then prescribed another drug (Zoloft) and said it's just a matter of finding the right one that agrees with her.
Will take on board your advice re geriatric psychiatrist

Thanks
Have an Answer?

You are reading content posted in the Anxiety Community

Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1595629445
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?